Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the repercussions of using Warfarin and Sertraline?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 6905 Questions

default
Posted on Mon, 16 Jan 2017 in Hypertension and Heart Disease
Question: If I am monitoring my pt's INR very closely, is it safe to continue the pt's sertraline? He is in his 80's and has an indwelling Foley. I am a locum and picked this pt up with warfarin and sertraline already prescribed. He has a history of depression. INR is being monitored weekly at this time.
XXXXXXX M. XXXXXXX RN, BSN, MSN, FNP-C

The pt is a male in his 80's.

The pt profile just has my name and age, as the section was not applicable.
doctor
Answered by Dr. Ilir Sharka 27 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regarding your concern, I would explain that sertraline increases levels of warfarin by decreasing metabolism.

So, it increases the risk of bleeding.

In fact all the drugs of this class (SSRI), like escitalopram, citalopram, paroxetine, etc. interact with warfarin by increasing its plasma levels and thus the INR.

So, it is up to you to make a choice, knowing this possible interaction. But, I would not recommend switching to another drug of this class, because of the same interactions.

You may stop it, but it may affect the patients emotional state (sertraline is a very helpful drug against anxiety or depression).

You should discuss with the patient or his prescribing doctor on the above issues.

Anyway, if your decide to stop sertraline, I would recommend doing this gradually (half the dose for a week and than a quarter for another week until stopping). This is made in order to avoid possible aggravation of his symptoms.

Hope you will find this answer helpful!

Wishing all the best,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  

Recent questions on  Sertraline

doctor1 MD

Hi, I just woke up with uncontrollable shaking and a sweat. I have never done this before besides years ago before medication and I d wake up to anxiety attacks. I m on Zoloft 50mg and Depakote 250mg (take twice a day) but I have been lacking in taking both. Is this the cause?

doctor1 MD

My Fiance is taking Zoloft and Maxalt Oral tablets, every night she is passing out usually on the bed, when I try to wake her she has jumbled words and doesnt make any sense, tonight she attempted to turn off the light when i put it on and practically fell over. I need help is this serious should I take her to the ER?

doctor1 MD

sister in hospital, she is a 28 year old female no medical conditions, just recently sought doctor to get on paxil and zoloft about 3 weeks ago, about 2 weeks ago starting having bad pains shoot through her stomache, bad headaches, fever, the doctors said it was a urinary tract infection, than kidney infection that spread throughout her body, they were unable to treat it , she is now sitting in the hospital, as they are now telling her they don t know what is going on with her body, she is also vomitting, weighs 108 pounds and is about 5 2

doctor1 MD

I was taking 50mg Zoloft for two days, Wednesday and Thursday of this week. I stopped taking it because I was feeling bad taking it. my counselor told me to stop taking it so I stopped. Friday I felt fine but last night I felt like I was going to pass out so I sat down ate something and drank about 4 glasses of water and some Gatorade. my body feels very shaking and it is scarying me. is this a withdraw from the medicine?

doctor1 MD

i have crirrocis quit drihking 2years but i have bad itching

doctor1 MD

Hi my name is XXXXXXX I take trazodone, gabapentin and duloxetine HCL DR, with oxycodon-acetaminophen7.5-325 witch I have to drug test for. I was just told my test came back showing I have taken lorazepam . this is not the first time for this...

doctor1 MD

I have anxiety attacks, fatigue and major depression , I am hot and cold, sick to stomach but no vomiting . Thyroid tests (THS, T3, T4) are normal. Zanax, Pretiq etc. have not helped. I need help.